Hail, Hardeman
- When
- May 16, 1:25 PM CST to 1:30 PM CST
- Where
- Hardeman County, 1.02 mi SSE of Bolivar
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.257, -88.992
An unstable airmass coupled with a weak frontal boundary produced a couple of severe thunderstorms across portions of west Tennessee during the afternoon hours of May 16th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An unstable airmass coupled with a weak frontal boundary produced a couple of severe thunderstorms across portions of west Tennessee during the afternoon hours of May 16th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at May 16, 11:27 AM CST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 1227 PM CDT Wed May 16 2018 .DISCUSSION... Updated for 18z Aviation Discussion. && .PREV DISCUSSION... /issued 1051 AM CDT Wed May 16 2018/ UPDATE... Temperatures are running about 5 to 10 degrees cooler than 24 hours across much of the Mid-South. This is attributed to the enhanced cloud cover and ongoing showers and thunderstorms across the eastern half of the forecast area. Latest water vapor satellite imagery depicts a weak shortwave pivoting across the Memphis area. Latest surface analysis places a stationary boundary along and near the I-40 corridor. Some low level convection has begun to fire up mainly along this boundary, noted by a field of agitated cumulus and light radar returns. For the rest of the day expect: enhanced cloud cover, scattered showers, and isolated thunderstorms. Temperatures will top out in the mid to upper 80s areawide, yielding about 1200-1800 J/kg of SBCAPE. A couple of strong storms are possible with gusty winds up to 45 mph this afternoon, but most activity should remain below this limit, due to an elevated cap around 600-700mb. Activity will diminish near sundown with the loss of daytime heating. Went ahead and knocked high temperatures down a couple of degrees and adjusted the temperature trend accordingly. In addition, went ahead and increased POPs near the Tennessee River, where a cluster of storms has been ongoing. New zones and grids are now available. AC3 && .PREV DISCUSSION... /issued 641 AM CDT Wed May 16 2018/ .UPDATE... Updated for 12Z Aviation Discussion below. PREV DISCUSSION... /issued 438 AM CDT Wed May 16 2018/ DISCUSSION...Surface analysis this morning places a weak quasi- stationary boundary over the Lower Mississippi Valley. Regional WSR-88D radar trends indicate showers and thunderstorms associated with a Mesoscale Convective System (MCS) over Oklahoma while scattered showers and a thunderstorm or two were occurring over portions of North Mississippi. As of 4 AM CDT, temperatures across the Mid-South range from the middle 60s to lower 70s. A weak surface boundary will slowly move across the Lower Mississippi Valley into Thursday. This boundary combined with an upper level low in the Northwest Florida Gulf Coast, a weak mid- level trough over the region, and daytime instability will be the focus for scattered showers and thunderstorms across the Mid- South. Overall weak shear combined with surface based instability reaching 2000 J/kg or greater suggest potential for pulse type showers and thunderstorms. Short term models including CAM models differ on placement of potential showers and thunderstorms due to the smaller scale environment associated with summer-like convection. Nonetheless, I think coverage should be somewhat better than yesterday. A few strong to perhaps an isolated severe thunderstorm will be possible through the period with damaging winds and localized heavy rainfall being the main threats if any thunderstorms can reach severe limits. Models indicate the upper level off the Northwest Florida Gulf Coast will move north and become absorbed in the upper level trough axis over the Southeast United States. Meanwhile, an upper level low will develop over Missouri and drop into the Tennessee Valley this weekend bringing additional shower and thunderstorm chances to the Lower Mississippi Valley for the upcoming weekend. Long term models indicate the upper level synoptic pattern will continue to remain unsettled over the Mississippi Valley well into next week as a series of upper level shortwaves within northwest flow aloft move along the periphery of an upper level ridge axis. This pattern would favor shower and thunderstorm chances each day, perhaps associated with MCS's. CJC && .AVIATION... 18Z TAFs Scattered SHRA/TSRA enhanced by passing weak disturbances will affect the sites over the next 24 hours...with the greatest window of occurrence expected from midday through mid evening. Cigs and vsby will generally be VFR with brief periods of MVFR...though TUP may see a more persistent MVFR deck late. Winds will be light and variable with a slight increase in speeds during convection and a directional bias from the north. JAB && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous Weather Outlook National Weather Service Memphis TN 441 AM CDT Wed May 16 2018 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-171200- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lawrence- Lee AR-Lee MS-Madison-Marshall-McNairy-Mississippi-Monroe-Obion- Panola-Pemiscot-Phillips-Poinsett-Pontotoc-Prentiss-Quitman- Randolph-Shelby-St. Francis-Tallahatchie-Tate-Tippah-Tipton- Tishomingo-Tunica-Union-Weakley-Yalobusha- 441 AM CDT Wed May 16 2018 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...Today and Tonight A few strong to perhaps an isolated severe thunderstorm is possible late this afternoon into early evening across the Mid- South. Damaging winds along with localized heavy rainfall are the threats if a thunderstorm develops and reaches severe limits. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
Special Weather Statement
National Weather Service Memphis TN
105 PM CDT WED MAY 16 2018
TNZ050-089-090-161830-
Hardeman TN-Fayette TN-Haywood TN-
105 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 130 PM CDT
FOR...
Northwestern Hardeman County in southwestern Tennessee...
Northeastern Fayette County in southwestern Tennessee...
Southeastern Haywood County in southwestern Tennessee...
At 104 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Dancyville, or 13
miles south of Brownsville, moving east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Hardeman...northeastern Fayette and
southeastern Haywood Counties should monitor this storm closely.
LAT...LON 3523 8944 3547 8935 3561 8907 3543 8908
3543 8907 3528 8907
TIME...MOT...LOC 1804Z 285DEG 8KT 3540 8924Special Weather Statement
National Weather Service Memphis TN
111 PM CDT WED MAY 16 2018
MSZ001-002-TNZ088-161845-
Marshall MS-DeSoto MS-Shelby TN-
111 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 145 PM CDT
FOR...
Northwestern Marshall County in northwestern Mississippi...
Northeastern DeSoto County in northeastern Mississippi...
Southeastern Shelby County in southwestern Tennessee...
At 111 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Southaven, moving
east at 10 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northwestern Marshall...northeastern DeSoto and
southeastern Shelby Counties should monitor this storm closely.
LAT...LON 3510 8997 3510 8964 3499 8964 3482 8963
3488 9007
TIME...MOT...LOC 1811Z 285DEG 8KT 3500 8992Special Weather Statement National Weather Service Memphis TN 138 PM CDT WED MAY 16 2018 MSZ001-002-008-161915- Marshall MS-DeSoto MS-Tate MS- 138 PM CDT WED MAY 16 2018 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 215 PM CDT FOR... Northwestern Marshall County in northwestern Mississippi... Eastern DeSoto County in northeastern Mississippi... Northeastern Tate County in northwestern Mississippi... At 138 PM CDT...a strong thunderstorm producing pea size hail or larger and winds at least 40 mph was located near Lewisburg, or 8 miles southeast of Olive Branch, moving southeast at 20 mph. Very heavy rain along with continuous cloud to ground lightning are also possible with this thunderstorm. People in northwestern Marshall...eastern DeSoto and northeastern Tate Counties should monitor this storm closely. LAT...LON 3469 9002 3499 8996 3499 8955 3469 8951 TIME...MOT...LOC 1838Z 316DEG 17KT 3485 8976
Special Weather Statement
National Weather Service Memphis TN
155 PM CDT WED MAY 16 2018
TNZ001-002-161930-
Lake TN-Obion TN-
155 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 230 PM CDT
FOR...
Southeastern Lake County in northwestern Tennessee...
Southwestern Obion County in northwestern Tennessee...
At 155 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Ridgely, or 7 miles
southwest of Reelfoot Lake State Park. This storm was nearly
stationary.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in southeastern Lake and southwestern Obion Counties should
monitor this storm closely.
LAT...LON 3621 8926 3621 8948 3619 8949 3619 8958
3625 8956 3625 8953 3628 8954 3628 8955
3633 8954 3640 8929
TIME...MOT...LOC 1855Z 342DEG 2KT 3626 8949Special Weather Statement
National Weather Service Memphis TN
210 PM CDT WED MAY 16 2018
MSZ001-002-007-008-162000-
Tunica MS-Marshall MS-DeSoto MS-Tate MS-
210 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 300 PM CDT
FOR...
Northern Tunica County in northwestern Mississippi...
Northwestern Marshall County in northwestern Mississippi...
DeSoto County in northeastern Mississippi...
Central Tate County in northwestern Mississippi...
At 210 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located near Lewisburg, or near
Olive Branch, moving east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in northern Tunica...northwestern Marshall...DeSoto and
central Tate Counties should monitor this storm closely.
LAT...LON 3470 9055 3480 9051 3474 9052 3473 9051
3474 9048 3474 9045 3483 9046 3486 9035
3484 9031 3487 9031 3492 9024 3499 9030
3499 8955 3464 8951 3463 9052 3469 9046
3470 9054 3463 9055 3463 9059 3467 9059
TIME...MOT...LOC 1910Z 250DEG 11KT 3486 8987Special Weather Statement
National Weather Service Memphis TN
218 PM CDT WED MAY 16 2018
TNZ090-161945-
Hardeman TN-
218 PM CDT WED MAY 16 2018
...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED UNTIL 245 PM CDT
FOR...
Hardeman County in southwestern Tennessee...
At 218 PM CDT...a strong thunderstorm producing pea size hail or
larger and winds at least 40 mph was located over Bolivar, moving
east at 15 mph.
Very heavy rain along with continuous cloud to ground lightning are
also possible with this thunderstorm.
People in Hardeman County should monitor this storm closely.
LAT...LON 3509 8919 3536 8918 3543 8887 3543 8884
3539 8884 3535 8880 3533 8879 3531 8879
3526 8878 3515 8878
TIME...MOT...LOC 1918Z 250DEG 11KT 3528 8897The Memphis radar (KNQA), 81 km away, was scanning. The volume nearest the first event began at 19:23 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees down and large limbs near Highway 64.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, May 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753947, 753948, 753951.